Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 8, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 1, 2018, 7:22 PM CDT for Gage County, Nebraska. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 7:22 PM CDT (00:22 UTC)
- Expired
- May 1, 2018, 7:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Gage County, NE
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:23 PM CDT | TORNADO | 2 Ene Odell, NE | TORNADO BRIEFLY TOUCHED DOWN THEN LIFTED. |
| May 1, 7:29 PM CDT | TSTM WND GST 80 | 3 W Wymore, NE | |
| May 1, 7:29 PM CDT | HAIL 2.5 | 3 W Wymore, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 11.0
The text
As transmitted.
379
WFUS53 KOAX 020022
TOROAX
NEC067-020045-
/O.NEW.KOAX.TO.W.0008.180502T0022Z-180502T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
722 PM CDT TUE MAY 1 2018
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southern Gage County in southeastern Nebraska...
* Until 745 PM CDT
* At 722 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Odell, or 12 miles south of Beatrice, moving east
at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wymore around 730 PM CDT.
Blue Springs around 735 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Liberty, Barneston, Virginia, Rockford State Recreation Area and
Filley.
This includes the following highways...
Highway 136 in Nebraska between mile markers 185 and 188.
Highway 77 in Nebraska between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4000 9682 4021 9683 4030 9647 4018 9646
4000 9647
TIME...MOT...LOC 0022Z 248DEG 32KT 4009 9677
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
MEAD1 follow-up statement
933
WWUS53 KOAX 020032
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
732 PM CDT TUE MAY 1 2018
NEC067-020045-
/O.CON.KOAX.TO.W.0008.000000T0000Z-180502T0045Z/
Gage NE-
732 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHERN
GAGE COUNTY...
At 730 PM CDT, a possible tornado was located 4 miles east of Odell,
or 14 miles north of Marysville, moving east at 35 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado just northeast of Odell
at 7:23 PM.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Wymore and Blue Springs around 735 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Liberty, Barneston, Virginia, Rockford State Recreation Area and
Filley.
This includes the following highways...
Highway 136 in Nebraska between mile markers 185 and 188.
Highway 77 in Nebraska between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4000 9682 4021 9683 4030 9647 4018 9646
4000 9647
TIME...MOT...LOC 0030Z 257DEG 29KT 4005 9671
TORNADO...OBSERVED
HAIL...2.50IN
$$
MEADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 6:41 PM CDT, 41 minutes earlier.
Area forecast discussion, May 1, 6:41 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 641 PM CDT Tue May 1 2018 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 1 2018 ...Severe storms likely this afternoon through evening... Surface analysis at 19z revealed a surface low over south-central NE with an associated surface front (or two) extending northeast into west-central IA. Continued heating and moistening of the boundary layer has yielded a weakly capped and moderately unstable warm sector with storms beginning to develop along the boundary between Columbus and Tekamah. The approach of a mid-level jet streak and associated vorticity maxima from the west/southwest will aid in rapid storm development over the next couple of hours with supercells anticipated as the original storm mode. Additional storms are likely to develop to our west near the surface triple point over south-central NE. Large hail and a few tornadoes will be possible initially, with large hail, damaging outflow winds, and locally excessive rainfall becoming the predominant hazards as storms coalesce into clusters later this evening into tonight. On Wednesday, an upper low will edge east through the Four Corners while an associated surface low deepens over eastern CO. The location of the attendant warm front from the surface low through southeast NE will be modulated by antecedent convection occurring tonight and any early-day activity on Wednesday. Nonetheless, it appears that southeast NE into southwest IA will have the highest probability of experiencing severe weather during the afternoon and evening hours. On Wednesday night into Thursday, the aforementioned Four-Corners upper low will eject northeast into the mid Missouri Vally, driving the development of a surface low from western KS into central IA by 00z Friday. As such, showers and thunderstorms will remain in the forecast with with some severe potential again on Thursday afternoon over southeast NE into southwest IA, immediately ahead of the migratory surface low. By Friday, drier conditions are anticipated as mid-level heights build across the region. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 1 2018 On Saturday into Saturday night, a low-amplitude impulse will translate from the northern Plains into mid MO Valley, supporting a low-probability chance of showers. A potentially better chance of precipitation will exist next Tuesday into Wednesday ahead of a prominent upper low tracking southeast through the north-central CONUS. High temperatures through the extended forecast should be primarily in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue May 1 2018 Convection across the area at the start of the period is expected to extend through at least 03Z before diminishing. Variable conditions are likely during this time before MVFR cigs become prevalent thereafter. Additional periods of showers and thunderstorms are possible after 06Z as the frontal boundary remains across the area with MVFR to IFR cigs and vsby. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Fobert
Hazardous weather outlook, May 1, 3:28 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 328 PM CDT Tue May 1 2018 NEZ011-012-016>018-030>032-021030- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms are possible tonight with the greatest severe weather potential existing to the southeast of the area. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few non-severe thunderstorms are possible Wednesday night and again on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated through Wednesday. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053- 065>068-078-088>093-021030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely through midnight with a few tornadoes, large hail, damaging outflow winds, and locally excessive rainfall all possible. Another round of severe thunderstorms are expected Wednesday afternoon and evening across portions of southeast Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few severe storms are possible again on Thursday afternoon over far southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Storm spotter activation has occurred.
In the hours before
Local storm report, May 1, 6:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 4 WSW ENDICOTT 40.07N 97.16W
05/01/2018 JEFFERSON NE STORM CHASER
&&
CZSpecial weather statement, May 1, 7:00 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
700 PM CDT TUE MAY 1 2018
IAZ043-055-056-020100-
Monona IA-Shelby IA-Harrison IA-
700 PM CDT TUE MAY 1 2018
...Significant Weather Advisory for SOUTHEASTERN MONONA...EASTERN
HARRISON AND SHELBY COUNTIES UNTIL 800 PM CDT...
At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Ute to near Shelby.
Movement was northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Harlan, Shelby, Earling, Ute, Persia, Defiance, Moorhead, Woodbine,
Dunlap, Panama, Portsmouth, Soldier, Westphalia, Tennant, Kirkman,
Prairie Rose State Park, Willow Lake Recreation Area, Manteno
Recreation Area, Nishna Bend Recreation Area and Schaben Park.
This includes Highway 59 in Iowa between mile markers 67 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
and west central Iowa.
LAT...LON 4151 9562 4199 9593 4220 9567 4187 9567
4186 9529 4163 9509 4160 9509 4158 9504
4151 9504
TIME...MOT...LOC 0000Z 236DEG 36KT 4200 9576 4150 9541
MILLERSpecial weather statement, May 1, 7:06 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
706 PM CDT TUE MAY 1 2018
NEZ051>053-066-067-020030-
Saunders-Cass-Sarpy-Lancaster-Douglas-
706 PM CDT TUE MAY 1 2018
...AN AREA OF GUSTY WINDS ASSOCIATED WITH DECAYING RAIN SHOWERS WILL
IMPACT WESTERN SARPY...NORTHEASTERN LANCASTER...EASTERN
DOUGLAS...SOUTHEASTERN SAUNDERS AND NORTHWESTERN CASS COUNTIES...
At 704 PM CDT, radar indicated gusty winds were located along and
within 15 miles north of south of Interstate 80.
Wind gusts of 40 to 55 mph are possible with these showers.
Locations impacted include...
Omaha, northeastern Lincoln, Papillion, La Vista, Ralston, Gretna,
Waverly, Ashland, Springfield, Greenwood, Millard, Boys Town, Koa
Campground, Schramm Park State Recreation Area, Chalco, Mahoney
State Park and Camp Carol Joy Holling.
This includes Interstate 80 in Nebraska between mile markers 407 and
450.
LAT...LON 4120 9596 4087 9646 4085 9665 4093 9663
4099 9648 4135 9605
TIME...MOT...LOC 0004Z 236DEG 39KT 4122 9605 4088 9654
BBLocal storm report, May 1, 7:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
712 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 3 NW NORTH BEND 41.50N 96.82W
05/01/2018 E1.00 INCH DODGE NE PUBLIC
&&Local storm report, May 1, 7:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
714 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 W DILLER 40.11N 96.96W
05/01/2018 M0.75 INCH JEFFERSON NE PUBLIC
&&Special weather statement, May 1, 7:14 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
714 PM CDT TUE MAY 1 2018
IAZ055-056-069-079-020100-
Pottawattamie IA-Mills IA-Shelby IA-Harrison IA-
714 PM CDT TUE MAY 1 2018
...Significant Weather Advisory for NORTHERN MILLS...POTTAWATTAMIE...
SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES UNTIL 800 PM
CDT...
At 713 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over parts of Pottwattamie county from near Treynor to
west of Oakland, or about 20 miles east of Omaha, moving northeast
at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. The storm could also produce rainfall rates of 1 to 2
inches per hour.
Locations impacted include...
Oakland, Avoca, Treynor, Underwood, Carson, Walnut, Shelby, Minden,
Macedonia, Neola, Hancock, McClelland, Old Town Park, Farm Creek
Public Wildlife Area, Botna Bend Park and Arrowhead Park.
This includes the following highways...
Highway 59 in Iowa between mile markers 44 and 66.
Interstate 80 in Iowa between mile markers 14 and 23, and between
mile markers 31 and 48.
A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa.
LAT...LON 4113 9563 4137 9578 4151 9551 4150 9516
4122 9516
TIME...MOT...LOC 0013Z 236DEG 28KT 4125 9562
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:06 PM CDT | Special Weather Statement | OAX | Sarpy | 24 min |
| May 1, 7:31 PM CDT | Areal Flood Advisory | OAX | Dodge, Saunders | 3 hr |
| May 1, 7:35 PM CDT | Special Weather Statement | OAX | Cedar | 40 min |
| May 1, 7:42 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 33 min |
| May 1, 7:45 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 22 min |
| May 1, 7:58 PM CDT | Special Weather Statement | OAX | Wayne | 17 min |
| May 1, 8:04 PM CDT | Tornado Warning | OAX | Pawnee | 15 min |
| May 1, 8:49 PM CDT | Special Weather Statement | OAX | Nemaha, Richardson | 26 min |
| May 1, 11:52 PM CDT | Special Weather Statement | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 38 min |
| May 2, 11:17 AM CDT | Special Weather Statement | OAX | Platte | 43 min |
| May 2, 11:35 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 40 min |
| May 2, 12:17 PM CDT | Special Weather Statement | OAX | Cuming | 43 min |
| May 2, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Nemaha, Pawnee, Richardson | 34 min |
| May 2, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 36 min |
| May 2, 6:45 PM CDT | Tornado Warning | OAX | Richardson | 30 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.